Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 68, NWS Newport/Morehead City, NC

August 17, 2003Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 17, 2003, 11:40 PM EDT for Onslow County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 11:40 PM EDT (03:40 UTC)
Expired
Aug 18, 2003, 12:15 AM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 180340
SVRMHX
NCC133-180415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1140 PM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1215 AM EDT

* AT 1140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF RICHLANDS...OR ABOUT 8 MILES
  EAST OF BEULAVILLE...MOVING SOUTHEAST AT 20 MPH. WINDS IN EXCESS OF
  60 MPH ARE POSSIBLE WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHLANDS AROUND 1145 PM EDT
  CATHERINE LAKE AROUND 1155 PM EDT
  HALF MOON AROUND 1205 AM EDT
  JACKSONVILLE AROUND 1215 AM EDT

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3501 7765 3487 7778 3462 7744 3480 7727

3

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:09 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 17, 9:09 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
909 PM EDT SUN AUG 17 2003

BUSY WATCHING RADAR THIS EVENING. NUMEROUS THUNDERSTORMS ACROSS
CNTRL/NRN TIER THIS AFTN AND EVENING. BAND HAS BEEN SLOWLY
SAGGING/REDEVELOPING FURTHER S. CURRENTLY SEE PRETTY GOOD OUTFLOW
BNDRY APPROACHING S CST AND MAY SEE SOME STORMS DEVELOP ON IT NEXT
HOUR OR SO. WOULD EXPECT CVRG/INTENSITY OF STORMS TO DECREASE NEXT
FEW HRS...HOWEVER SOME STORMS ARE HOLDING ON WELL TO NW. WILL BASE
POP ON RDR CVRG WHEN UPDT...BUT PROB WILL KEEP 20 TO 30 AS
CONVECTION COULD CONT TO DVLP AS DIFL AREA ALOFT SLOWLY SPREADS S
AND E AHEAD OF UPR TRF.

MARINE:  STILL SEEING 20 KT WINDS ARND 41025. GIVEN THE CONSIDERABLE
S-SW FLOW AHEAD OF THE BNDRY...WL CONTINUE THE CAUTION HEADLINE S OF
HATTERAS FOR OVERNIGHT. OTHERWISE...NO MAJOR CHANGES PLANNED FOR THE
CWF UPDATE...STILL EXPECTING WINDS/SEAS TO DECREASE AS BNDRY MVS
TWRD COAST OVERNIGHT.

.MHX...NONE.

RF/NP
Hazardous weather outlook, Aug 17, 4:05 AM EDT, 19 hours 35 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
405 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. THE
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 17, 5:46 PM EDT, 5 hours 54 minutes before
NCZ103-172245-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
546 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS WILL AFFECT OUTER BANKS DARE COUNTY UNTIL 645
PM EDT...

AT 546 PM EDT...THERE WERE STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF
MANTEO...OR ABOUT OVER MANNS HARBOR...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WANCHESE AT 550 PM EDT AND NEAR
OREGON INLET AT 600 PM EDT.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

NP
Special weather statement, Aug 17, 9:09 PM EDT, 2 hours 31 minutes before
NCZ091-180200-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
909 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS WILL AFFECT LENOIR COUNTY UNTIL 1000 PM
EDT...

AT 909 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF
KINSTON...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR JONESTOWN AT 915 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE DEEP RUN AND MOSS HILL.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

NP

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:42 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven33 min
Aug 18, 12:23 AM EDTSpecial Marine WarningMHX67 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.